Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 90, NWS Des Moines, IA

June 23, 2000Decatur County, Wayne County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 23, 2000, 1:41 PM CDT for Decatur County, Wayne County, Iowa. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 23, 2000, 1:41 PM CDT (18:41 UTC)
Expired
Jun 23, 2000, 2:15 PM CDT
In force
34 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Decatur County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 107 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 1:45 PM CDTThunderstorm Wind 56 EDavis City, IA
Jun 23, 1:45 PM CDTThunderstorm Wind 61 ELamoni, IA
Jun 23, 2:18 PM CDTTornado F0Corydon, IABrief touchdown

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 11:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2896 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

315 
WUUS53 KDMX 231842
SVRDSM
IAC053-185-231915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
141 PM CDT FRI JUN 23 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DECATUR COUNTY IN SOUTH CENTRAL IOWA
  WAYNE COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 215 PM

* AT 138 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES EAST OF DAVIS CITY...OR ABOUT 65 MILES
  SOUTH OF DES MOINES...MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CLIO AROUND 150 PM
  NEAR ALLERTON AROUND 200 PM
  NEAR SEYMOUR AROUND 210 PM

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED 
AREA.  68 MPH WINDS WERE REPORTED AT THE LAMONI AIRPORT AT 131 PM.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

LAT...LON 4088 9401 4058 9400 4060 9312 4089 9312

SMALL
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:10 AM CDT, 10 hours 31 minutes earlier.

Area forecast discussion, Jun 23, 3:10 AM CDT, 10 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
310 AM CDT FRI JUN 23 2000

WITH NOT MUCH CONFIDENCE IN MODELS EARLY THIS MORNING DUE TO
UPPERAIR DATA SHORTAGE FOR THE EVENING RUN...DECIDED TO LEAVE
YESTERDAYS ZONE FORECAST PACKAGE ESSENTIALLY ALONE.  THUS...MADE
MINOR CHANGES TO TEMPERATURES AND INTRODUCED HEAVY RAIN WORDING.
NONETHELESS...MY WEATHER DISCUSSION CENTERS AROUND A MIX BETWEEN THE
AVN/ETA SOLUTIONS.

MAIN FORECAST CHALLENGES IN THE FIRST FOUR PERIODS ARE TIMING OF
CONVECTIVCE INITIATION TODAY ACROSS CWA AND SETUP OF HEAVY RAINS
THROUGH SATURDAY.  LEFT EXTENDED ALONE...AS GOING FORECAST LOOKS
GOOD...WITH COLD FRONT PUSHING CONVECTION TO THE SOUTH OF CWA BY
LATE SUNDAY INTO MONDAY WITH ANOTHER FRONT AFFECTING IA ON
TUESDAY.

TODAY...NOT TOO CONCERNED ABOUT DIEING NE MCS GETTING INTO WESTERN
KDSM CWA THIS MORNING.  850-300MB THICKNESS SUGGESTS A CONTINUING
ESE TRACK OF MCS ACROSS SOUTHERN NE...NORTHERN KS INTO NW MO IF IT
HOLDS TOGETHER.  HOWEVER...THE MCS IS MOVING INTO A VERY UNSTABLE
AIRMASS AS IT MOVES EASTERLY AROUND 35 MPH.  IF IT DOES HOLD
TOGETHER...IT COULD REACH THE SW PORTION OF CWA AROUND 11Z.  THE
PROBLEM IS HOW WILL THE MCS AFFECT THE SFC WARM FRONT ACROSS
SOUTHERN IA/NORTHERN MO BORDER TODAY.  AVN/ETA SOLUTIONS WANT TO
TAKE WARM FRONT NORTH AND STALL IT OUT ACROSS SOUTHERN MN AND
SOUTHERN WISCONSIN LATER TODAY.  I FAVOR THE SLIGHTLY FASTER ETA
SOLUTION...AS CURRENT WARM FRONTAL POSITION IS EVER SO SLOWLY MOVING
NORTH AS DEWPOINTS IN THE MIDDLE 70S HAVE ALREADY REACHED SW IA BY
07Z.  ETA SOLUTION INDICATES THAT CONVECTION WOULD INITIATE LATE
THIS AFTERNOON OVER SOUTHERN MN/WI AND NORTHERN IA...AND MOVE SOUTH
ALONG WARM FRONTAL BOUNDARY TONIGHT AND EXPAND.  THEREFORE...WILL
KEEP GOING ZONE PACKAGE WORDING AS IT REMAINS CONSISTENT WITH THE
00Z ETA SOLUTION.  ALSO...CONCERNED ABOUT HEAVY RAINS LATER
TODAY...ESPECIALLY NORTHERN ZONES.  WILL ISSUE AN ESF THIS MORNING
FOR POSSIBLE FLOODING RAINS LATER TODAY.  WILL LEAVE DECISION TO
DAYTIME SHIFT FOR POTENTIAL FLASH FLOOD WATCH FOR TONIGHT ACROSS
PORTIONS OF CWA.

SATURDAY...00Z AVN/ETA SOLUTIONS ARE SIMILAR IN TIMING OF INITIATION
OF CONVECTION AND AREAL EXTENT OF PRECIPITATION FIELD ACROSS CWA.
THIS IS ONLINE WITH GOING ZONE FORECAST PACKAGE...SO I MADE MINOR
ADJUSTMENTS.  EXPECT SITUATION TO SETUP IN THE LATE AFTERNOON
SIMILAR TO TODAY.  AGAIN HEAVY RAINS MAY BE POSSIBLE.

.DSM...NONE

KNOLLHOFF

In the hours before

Local storm report, Jun 23, 12:21 PM CDT, 1 hour 20 minutes before
ZCZC DSMLSRDSM ALL

TTAA00 KDSM DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE DES MOINES IA

1221 PM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1107 AM    WINTERSET                 IA   WIND DAMAGE

06/23/00   MADISON                        REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

                                          LARGE TREE DOWN

                                          BLOCKING ROAD.

1115 AM    2 W ST MARYS              IA   70 MPH TSTM GUST

06/23/00   WARREN                         REPORTED BY STORM

                                          SPOTTER.

1120 AM    3 SW ST MARYS             IA   .75 INCH HAIL

06/23/00   WARREN                         REPORTED BY STORM

                                          SPOTTER.

1123 AM    2 SW NORWALK              IA   60 MPH TSTM GUST

06/23/00   WARREN                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

1135 AM    INDIANOLA                 IA   60 MPH TSTM GUST

06/23/00   WARREN                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

1139 AM    CARLISLE                  IA   60 MPH TSTM GUST

06/23/00   WARREN                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

NNNN
Local storm report, Jun 23, 1:37 PM CDT, 4 minutes before
ZCZC DSMLSRDSM ALL

TTAA00 KDSM DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE DES MOINES IA

137 PM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0100 PM    2 N GEORGETOWN            IA   60 MPH TSTM GUST

06/23/00   MONROE                         REPORTED BY PUBLIC.

0125 PM    OSKALOOSA                 IA   WIND DAMAGE

06/23/00   MAHASKA                        REPORTED BY LAW

                                          ENFORCEMENT

                                          OFFICIAL.REPORTS OF

                                          POWERLINES DOWN.

NNNN

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 11:03 AM CDTSevere Thunderstorm WarningDMXMadison, Warren37 min
Jun 23, 11:25 AM CDTSevere Thunderstorm WarningDMXPolk35 min
Jun 23, 12:54 PM CDTSevere Thunderstorm WarningDMXMahaska, Monroe36 min
Jun 23, 2:17 PM CDTSevere Thunderstorm WarningDMXAppanoose, Wayne43 min
Jun 23, 2:19 PM CDTTornado WarningDMXWayne26 min
Jun 23, 3:16 PM CDTFlash Flood WarningDMXWapello119 min
Jun 23, 5:16 PM CDTFlash Flood WarningDMXWapello119 min
Jun 23, 5:53 PM CDTFlash Flood WarningDMXMonroe2 hr
Jun 23, 6:25 PM CDTFlash Flood WarningDMXWapello3 hr
Jun 23, 6:45 PM CDTSevere Thunderstorm WarningDMXAdair, Cass30 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.